Demyelination occuring during Anti-Tumor Necrosis Factor-a Therapy for inflammatory Arthritis
The various roles of tumor necrosis factor (TNF) in normal physiologic conditions and disease pathogenesis are not completely understood. However, the TNF/TNF receptor system is an important mediator of inflammation in both rheumatoid arthritis (RA) and multiple sclerosis (MS). Anti-tumor necrosis factor (anti-TNF) therapy is effective treatment for inflammatory arthritis. However, surprisingly, a trial of anti-TNF therapy in MS was associated with worsening of disease (Neurology 53:457, 1999).
Following a report of a patient with RA who developed confusion and difficulty with walking after receiving etanercept for 4 months, Mohan et al (Arthritis Rheum 44:2862-69, 2001), queried the Adverse Events Reporting System of the Food and Drug Administration for similar neurologic events suggestive of demyelination following anti-TNF therapy. Nineteen patients with demyelinating-like neurologic events were identified, 17 who had been receiving etanercept and 2 who had been receiving infliximab. The most common presenting clinical symptoms were paresthesias (13 of 20), optic neuritis (8 of 20), confusion (5 of 20), gait disturbance, apraxia, facial palsy and Guillain-Barre syndrome. These observations suggest a link between anti-TNF therapy and the induction of demyelinating-like illness. This association is strengthened by several additional observations. The average time between the beginning of therapy and the onset of the symptoms was 5 months. Cessation of anti-TNF therapy resulted in complete or partial improvement of symptoms in all patients. Also, TNF-alpha has been shown to induce selective cytotoxicity of oligodendrocytes in vitro and to cause myelin damage in brain slices.
Several factors argue against an association between anti-TNF therapy and the neurologic events. First, the incidence of symptoms among those receiving anti-TNF therapy was 4-6 cases per population of 100,000 per year, which is the same as the occurrence of MS in the general population. Secondly, the events could possibly represent the unrelated, chance occurrence of a demyelination disorder (such as MS) in the setting of inflammatory arthritis and anti-TNF alpha therapy. Thirdly, only 1 out of the 19 patients exhibited an exacerbation of symptoms upon resumption of anti-TNF treatment.
Conclusion: Despite the small number of patients in the study, a true association between anti-TNF therapy and adverse neurologic events may exist. Clinicians should be cautious with the use of anti-TNF therapy in individuals with MS or with a strong family history of MS.
Editorial Comment: Although a causal relationship between anti-TNF therapy and MS-like illness cannot be conclusively drawn from this study, the data do raise cause for concern. FDA guidelines for the use of anti-TNF therapy caution against the use of these agents in patients with known or suspected demyelinating disease. Robinson et al (Arthritis Rheum 44:1977-83, 2001) have raised doubt as to whether any of the TNF inhibitors are able to cross the blood-brain barrier. It comes important, therefore, to understand how disturbance of the TNF/TNF receptor balance in the periphery affects the central nervous system. Clearly more work is needed in this area.